Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 13, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 5, 2009, 2:47 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2009, 2:47 PM MDT (20:47 UTC)
- Expired
- Jun 5, 2009, 3:45 PM MDT
- In force
- 58 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Goshen County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 124 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 2:53 PM MDT | HAIL 1 | 3 N Wheatland, WY | SOME NICKLE SIZE ALSO. |
| Jun 5, 3:15 PM MDT | HAIL 1 | Guernsey, WY | LOTS OF RAIN. HAIL VARIES FROM PEA TO QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.8 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 052047 SVRCYS WYC015-031-052145- /O.NEW.KCYS.SV.W.0013.090605T2047Z-090605T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 247 PM MDT FRI JUN 5 2009 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL GOSHEN COUNTY IN SOUTHEAST WYOMING... EAST CENTRAL PLATTE COUNTY IN SOUTHEAST WYOMING... * UNTIL 345 PM MDT * AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WHEATLAND...AND MOVING NORTHEAST AT 25 MPH. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 77 AND 84. LAT...LON 4251 10454 4223 10443 4199 10495 4209 10502 TIME...MOT...LOC 2047Z 227DEG 24KT 4207 10491 $$
1 follow-up statement
000 WWUS55 KCYS 052114 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 314 PM MDT FRI JUN 5 2009 WYC015-031-052145- /O.CON.KCYS.SV.W.0013.000000T0000Z-090605T2145Z/ GOSHEN WY-PLATTE WY- 314 PM MDT FRI JUN 5 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR EASTERN PLATTE AND WESTERN GOSHEN COUNTIES... AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF GUERNSEY...OR 14 MILES NORTHEAST OF WHEATLAND...MOVING NORTHEAST AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4216 10476 4226 10483 4251 10454 4223 10443 TIME...MOT...LOC 2114Z 227DEG 24KT 4219 10473 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:45 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 5, 1:45 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 145 PM MDT FRI JUN 5 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY... ACTIVE AFTERNOON AND EVENING WITH NUMEROUS THUNDERSTORMS IN STORE...AS 80 TO 90 KNOT JET STREAK APPROACHES THE AREA ON BACKING FLOW ALOFT. SURFACE CONVERGENCE WILL BE PRESENT ALONG A DEVELOPING FRONTAL BOUNDARY LYING FROM SOUTHEAST TO NORTHWEST ACROSS THE SOUTHERN NEBRASKA PANHANDLE TO CONVERSE COUNTY. THIS BOUNDARY WILL GRADUALLY STRENGTHEN THROUGH THE AFTERNOON HOURS...ALLOWING FOR MOISTURE TO CONTINUE INCREASING INTO THE AREA. THE INCREASED LOW LEVEL MOISTURE AND DAYTIME HEATING WILL ALSO ACT TO INCREASE THE POTENTIAL INSTABILITY...AGAIN ACROSS THE NEBRASKA PANHANDLE AND MORE NARROWLY NORTH-NORTHWESTWARD TOWARD CONVERSE AND NIOBRARA COUNTIES. 18Z SOUNDING DATA FROM VORTEX 2 AT KIMBALL NEBRASKA INDICATES A SIGNIFICANT CAP CONTINUES TO BE PRESENT DUE TO THE THERMAL RIDGE AT 700 MB. 12Z SOUNDINGS INDICATED A STRONG GRADIENT IN 700 MB TEMPERATURES FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA WITH 10C AT DENVER AND JUST 3C AT RAPID CITY. CAP WILL BE DIFFICULT TO OVERCOME WITH HIGHS ONLY EXPECTED TO BE IN THE UPPER 60S TO LOWER 70S IN EXTREME SOUTHEAST WYOMING...BUT CANNOT RULE OUT BREAKING THROUGH THE CAP ONCE BOUNDARIES BEGIN INTERACTING ACROSS THE AREA LATE THIS AFTERNOON. ESPECIALLY WITH THE LATEST NAM FORECASTS INDICATING A SOUTHWESTWARD PUSH OF THE COOLER AIR ALOFT LATE THIS AFTERNOON AND EARLY THIS EVENING. BETTER CHANCES TO BREAK THROUGH THE CAP APPEAR TO BE IN THE NEBRASKA PANHANDLE WHERE WARMER TEMPERATURES ARE EXPECTED AT THOSE LOWER ELEVATIONS. WIND FIELDS ACROSS THE AREA ARE FAVORABLE FOR DEVELOPMENT OF ROTATING UPDRAFTS AND STORMS CAPABLE OF REACHING SEVERE CRITERIA. A BROAD AREA OF 0.2 M/S2 VORTICITY GENERATION PARAMETER AND TWO ELONGATED AREAS OF 1 FOR THE 0-1KM ENERGY HELICITY INDEX ARE SHOWN IN THE 19Z MESOANALYSIS FROM THE STORM PREDICTION CENTER...SUPPORTING THE STORM PREDICTION CENTERS MENTION THAT A TORNADO COULD BE POSSIBLE ACROSS EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE. THE AFOREMENTIONED CAP WILL BE THE MAIN LIMITING FACTOR TO SEVERE THUNDERSTORM DEVELOPMENT...AT LEAST ACROSS EXTREME SOUTHEAST WYOMING. LATE TONIGHT AND SATURDAY...THE MAIN INGREDIENTS FOR STRONG CONVECTION WILL PUSH NORTH AND EAST OF THE FORECAST AREA. A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS THE NORTH EARLY SATURDAY...AND THEN ACROSS MOST OF THE AREA SATURDAY AFTERNOON. SATURDAY NIGHT AND SUNDAY...THE REMAINING PORTION OF THE UPPER LOW OVER THE SOUTHWEST UNITED STATES WILL LIFT ACROSS THE FORECAST AREA. ALONG WITH THE PRESENCE OF THE INCREASED SOUTHWEST FLOW ALOFT THIS WILL SUPPORT SCATTERED THUNDERSTORMS ACROSS BOTH THE MOUNTAIN AREAS AND ADJOINING AREAS. .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... SIGNIFICANT COLD FRONT WILL PASS ACROSS THE AREA SUNDAY NIGHT WITH FAIRLY WIDESPREAD PRECIPITATION FOR A TIME...EVEN SOME SNOW POSSIBLE OVER THE HIGHER MTNS AS THICKNESS DROP INTO THE LOWER 550DM RANGE. MODAY LOOKING MILD AND MAINLY DRY EXCEPT CLOSE TO THE COLORADO BORDER WHERE SOME WEAK INSTABILITY SHOULD ALLOW FOR A FEW SHOWERS/STORMS TO DEVELOP IN THE AFTERNOON. REST OF THE WEEK EXPECTED TO BE MILD WITH TEMPERATURES NEAR TO A LITTLE BELOW SEASONAL AVERAGES. NEARLY DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS AS WELL...MAINLY DIURNAL IN NATURE...AS WEAK IMPULSES RIDE OVER GENERAL LOW LEVEL UPSLOPE FLOW. && .AVIATION... SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL DEVELOP ACROSS PORTIONS OF SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THIS AFTERNOON. AREAS OF IFR CONDITIONS WILL BE POSSIBLE BENEATH THE STRONGER THUNDERSTORMS...ALONG WITH LARGE HAIL AND ERRATIC AND GUSTY WINDS. IFR CONDITIONS WILL BE POSSIBLE EAST OF A LINE FROM NEAR LUSK TO KIMBALL AFTER MIDNIGHT TONIGHT AS LOW STRATUS CLOUDS AND FOG ARE EXPECTED. && .FIRE WEATHER... FIRE CONCERNS ARE MINIMAL AS ABUNDANT MOISTURE IN THE ATMOSPHERE SHOULD CREATE WET THUNDERSTORMS THROUGH TONIGHT. STRONG AND GUSTY WINDS...ALONG WITH HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORM ACTIVITY TODAY. && .HYDROLOGY...RIVERS OF CONCERN HAVE OR ARE CLOSE TO CRESTING BELOW FLOOD STAGES AT THIS TIME. EXPECT THEM TO SLOWLY FALL OVER THE NEXT FEW DAYS ASSUMING NO SIGNIFICANT RAINS OCCUR. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...CARPENTER LONG TERM...RE
Hazardous weather outlook, Jun 5, 10:15 AM MDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 1015 AM MDT FRI JUN 5 2009 NEZ001>003-019>021-054-055-WYZ059-060-064-067>070-061615- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 1015 AM MDT FRI JUN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP EARLY THIS AFTERNOON AND CONTINUE INTO THIS EVENING. WITH A VERY UNSTABLE AIR MASS IN PLACE...SOME SEVERE THUNDERSTORMS ARE LIKELY WITH LARGE HAIL...DAMAGING WIND GUSTS AND MODERATE TO HEAVY RAIN. WIND PROFILES THROUGH THE ATMOSPHERE WILL ALSO BE SUCH THAT AN ISOLATED TORNADO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE FEWER AND WEAKER AFTERNOON AND EARLY EVENING THUNDERSTORMS ON SATURDAY. THERE WILL BE A CHANCE OF SHOWERS AND AFTERNOON AND EARLY EVENING THUNDERSTORMS ON SUNDAY...AND A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO BE PREPARED FOR ACTIVATION THIS AFTERNOON AND EARLY EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>063-065-066-061615- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY- LARAMIE RANGE- 1015 AM MDT FRI JUN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CONTINUE TO BE EXPECTED THIS AFTERNOON AND INTO THE EVENING HOURS. WHILE THE BEST INSTABILITY IN THE ATMOSPHERE TO SUPPORT STRONG STORMS WILL BE EAST OF THE LARAMIE RANGE TODAY...A FEW STRONG THUNDERSTORMS WILL STILL BE POSSIBLE WITH SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE FEWER AND WEAKER SATURDAY AFTERNOON AND EVENING. THERE WILL BE A CHANCE OF SHOWERS AND AFTERNOON AND EARLY EVENING THUNDERSTORMS ON SUNDAY...AND A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY...BUT SPOTTERS ARE STILL ENCOURAGED TO REPORT ANY SMALL HAIL OR STRONG WINDS OBSERVED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE CARPENTER
In the hours before
Special weather statement, Jun 5, 2:19 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 219 PM MDT FRI JUN 5 2009 WYZ067-068-052115- GOSHEN-PLATTE- 219 PM MDT FRI JUN 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE AND WESTERN GOSHEN COUNTIES UNTIL 315 PM MDT... AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...BRIEF HEAVY RAINFALL...AND FREQUENT LIGHTNING 6 MILES SOUTHWEST OF BORDEAUX...OR 12 MILES SOUTH OF WHEATLAND...MOVING NORTHEAST AT 20 MPH. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 67 AND 77.
Special weather statement, Jun 5, 2:43 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 243 PM MDT FRI JUN 5 2009 WYZ067-068-052145- GOSHEN-PLATTE- 243 PM MDT FRI JUN 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE AND WESTERN GOSHEN COUNTIES UNTIL 345 PM MDT... AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND GUSTS TO NEAR 50 MPH NEAR WHEATLAND...MOVING NORTHEAST AT 25 MPH. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 75 AND 84.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 6:08 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 52 min |
| Jun 4, 6:56 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 42 min |
| Jun 5, 3:06 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 54 min |
| Jun 5, 3:27 PM MDT | Tornado Warning | CYS | Goshen, Platte | 33 min |
| Jun 5, 3:49 PM MDT | Tornado Warning | CYS | Goshen | 26 min |
| Jun 5, 4:10 PM MDT | Tornado Warning | CYS | Goshen, Laramie | 35 min |
| Jun 5, 4:26 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 26 min |
| Jun 5, 4:42 PM MDT | Tornado Warning | CYS | Goshen, Laramie | 21 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.